Texas, 2014

Hail and Damaging Wind in Texas, June 11 to 12, 2014

June 11 to 12, 2014 · NWS FWD · 3 events in 3 counties and zones

S. into the southern Plains Wednesday evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance moved out of the four corners region of the U.S. into the southern Plains Wednesday evening. Scattered storms developed along a dry line in west Texas and moved east through the evening, continuing into the overnight hours. A few storms produced damaging winds and marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 11, 7:21 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 11, 7:21 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
821 PM CDT WED JUN 11 2014

.UPDATE...
THUNDERSTORM COMPLEX BETWEEN HASKELL...OZONA AND COLEMAN WILL
CONTINUE TO MOVE EAST THIS EVENING. HAVE INCREASED THE POPS
ACROSS THE WESTERN THIRD OF THE FORECAST AREA FOR THE 01-06Z
PERIOD. AS THE STORMS MOVE FARTHER EAST... TOWARD THE I-35
CORRIDOR...THEY WILL ENCOUNTER A STOUTER CAP. HAVE INCREASED POPS
FOR THE 03-06Z PERIOD TO CHANCE CATEGORY TO JUST WEST OF THE I-35
CORRIDOR.

58

&&

.AVIATION...
/ISSUED 615 PM CDT WED JUN 11 2014/
RIDGING ALOFT CONTINUES TO PROVIDE VFR CONDITIONS AREA-WIDE THIS
EVENING. THE PRIMARY CONCERN WITH THE FORECAST WILL BE THE
POTENTIAL FOR CONVECTIVE WEATHER TONIGHT AND AGAIN THURSDAY.

FOR THIS EVENING AND TONIGHT...A SHORTWAVE MOVING EAST ACROSS THE
PLAINS HAS GENERATED THUNDERSTORMS ALONG A DRY LINE OVER WEST
TEXAS. EXTRAPOLATING THE APPROXIMATE 30 KT EASTERLY STORM MOTION
WOULD BRING THIS ACTIVITY INTO THE METROPLEX /LIKELY IN A
WEAKENING STATE/ BETWEEN 04 AND 06Z. THE CURRENT SET OF TAFS
HANDLES THIS SCENARIO WELL...ESSENTIALLY A 2 HOUR PERIOD OF
PREVAILING -TSRA AT DFW AREA TAFS DURING THAT 2 HOUR TIME
FRAME. RIDGING WILL BE A LITTLE STRONGER FARTHER SOUTH...BUT WE
MAY GO AHEAD AND INCLUDE AT LEAST VCTS A KACT BASED ON RECENT
RADAR TRENDS AND HI-RES GUIDANCE.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE TOMORROW AS
THE SHORTWAVE TURNS SOUTH AROUND THE EASTERN PERIPHERY OF THE
AFOREMENTIONED RIDGE...AND A COLD FRONT APPROACHES. TONIGHT/S
CONVECTION AND THE SHORTWAVE WILL DO PLENTY TO WEAKEN THE MID LEVEL
RIDGE...AND THE COLD FRONT WILL PROVIDE A NICE SURFACE FOCUS FOR
CONVECTIVE INITIATION. AT THIS TIME...IT LOOKS LIKE ADDITIONAL
STORMS WILL BE POSSIBLE AT ALL LOCATIONS THURSDAY AFTERNOON AND
EVENING. SOME OF THE STORMS THURSDAY COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. ACTIVITY SHOULD MOVE EAST OF
THE TAF SITES AROUND 13/00Z AS THE FRONT PUSHES SOUTH AND EAST.

30

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT WED JUN 11 2014/
SOUTH WINDS HAVE RETURNED TO THE ENTIRE REGION...BUT THE STRONGEST
LOW-LEVEL MOIST ADVECTION TODAY HAS BEEN INTO WEST CENTRAL TEXAS.
DEW POINTS HAVE REACHED 70F AT SAN ANGELO AND ABILENE...RESULTING
IN MLCAPE VALUES OF 4000-5000J/KG. DESPITE THIS EXTRAORDINARY
INSTABILITY...CU HAS BEEN RELUCTANT TO DEVELOP. WITH SURFACE
TEMPERATURES IN THE LOWER 90S...THIS EXTREMELY UNSTABLE SURFACE
LAYER SHOULD BE VIRTUALLY UNCAPPED. THE ONLY LIMITING REACTANT
THIS AFTERNOON IS A SURFACE FOCUS FOR LIFT. THE DRYLINE REMAINS
100 MILES WEST OF THE HIGHEST INSTABILITY. CONVECTIVE INITIATION
HAS BEGUN IN THE TRANS-PECOS...BUT STORMS MAY NOT IMPACT THE
CONCHO VALLEY UNTIL VERY LATE THIS AFTERNOON WHEN THE BOUNDARY...
AND ASSOCIATED CONVECTION...MAKES GRADUAL PROGRESS TO THE EAST.

ALTHOUGH THE MID-LEVEL STEERING FLOW BY ITSELF IS INSUFFICIENT TO
GUIDE THESE STORMS INTO NORTH TEXAS...THE THERMODYNAMIC PROFILE
WOULD SUPPORT A SIGNIFICANT COLD POOL...WHICH WOULD ALLOW THE
ASSOCIATED CONVECTIVE COMPLEX TO SURGE EASTWARD. THE CONVECTIVE
ELEMENTS WOULD CONTINUE TO INGEST UNSTABLE PARCELS AS THEY
APPROACH THE I-35 CORRIDOR AROUND MIDNIGHT...BUT THE BUOYANT
SURFACE LAYER WILL BECOME STRONGLY CAPPED BY THAT TIME. SOME
SHOWERS/STORMS MAY SURVIVE THE TREK...BUT THE SEVERE POTENTIAL IS
EXPECTED TO STEADILY DIMINISH AFTER SUNSET. EARLY EVENING STORMS
IN WESTERN ZONES WILL BE CAPABLE OF PRODUCING LARGE HAIL...BUT THE
ACTIVITY WILL LIKELY TRANSITION TO MORE OF A WIND THREAT AS ANY
REMAINING CONVECTION APPROACHES THE I-35 CORRIDOR.

THE ACTIVITY FROM THE WEST MAY DISSIPATE AFTER MIDNIGHT...BUT
ADDITIONAL CONVECTION COULD IMPACT AREAS MAINLY NORTH OF THE I-20
CORRIDOR TOWARD MORNING. AN IMPULSE PASSING THROUGH COLORADO WILL
INITIATE ADDITIONAL THUNDERSTORMS DOWNSTREAM ACROSS WESTERN
KANSAS. THE RESULTING CONVECTION WILL LIKELY CONGEAL INTO AN MCS
THIS EVENING...AND THE FLOW ALOFT WOULD TAKE THIS ACTIVITY INTO
OKLAHOMA LATE TONIGHT. NORTH TEXAS WOULD BE NEAR THE SOUTHERN
EXTENT OF THE COMPLEX EARLY THURSDAY MORNING. THIS ACTIVITY WOULD
BE ELEVATED...BUT WITH STEEP LAPSE RATES ALOFT...THERE WOULD BE
THE POTENTIAL FOR DEEP UPDRAFTS SUPPORTIVE OF HAIL.

ON THE BACK SIDE OF THIS EXITING NOCTURNAL MCS...A COLD FRONT WILL
RACE DOWN THE HIGH PLAINS...REACHING OUR NORTHWEST ZONES BY MIDDAY
THURSDAY. RESIDUAL CLOUD COVER FROM BOTH CONVECTIVE SYSTEMS...
ALONG WITH SOME MORNING STRATUS IN EASTERN ZONES...MAY INHIBIT
SURFACE DESTABILIZATION EARLY THURSDAY...BUT THE RESPITE WILL BE
BRIEF. DEW POINTS IN THE 70S...NOW CONFINED TO THE GULF COAST...
WILL SURGE INTO NORTH AND CENTRAL TEXAS ON THURSDAY. EVEN WITHOUT
FULL SUNSHINE...MLCAPE VALUES COULD EXCEED 3000J/KG. THE FRONT
WILL PEEL UP THIS UNSTABLE SURFACE LAYER ACROSS THE NORTHWEST HALF
OF THE CWA THURSDAY AFTERNOON. ANY LINGERING OUTFLOW BOUNDARIES
FROM LATE NIGHT ACTIVITY COULD SERVE AS A FOCUS FOR CONVECTION
ELSEWHERE...BUT EVEN IF GUSTY SOUTH WINDS OBLITERATE THOSE
DELICATE FEATURES...CONVECTIVE INITIATION MAY OCCUR WELL IN
ADVANCE THE FRONTAL BOUNDARY THURSDAY AFTERNOON. WITH LOW LCLS AND
STEADILY BACKING SURFACE WINDS...DISCRETE CELLS COULD BECOME
TORNADIC. INTENSE UPDRAFTS WILL SUPPORT VERY LARGE HAIL AND
DAMAGING DOWNBURST WINDS. THE STORMS MAY DEVELOP INTO A LINEAR MCS
THURSDAY NIGHT AND RACE AHEAD OF THE SURFACE FRONT INTO EAST
TEXAS...WITH AN ATTENDANT WIND THREAT.

RIDGING WILL REGAIN ITS GRIP ON FRIDAY...AND SUMMERLIKE WEATHER
WILL PREVAIL INTO NEXT WEEK. A WEST TEXAS DRYLINE MAY BE ACTIVE
THIS WEEKEND...BUT WITH INITIATION FAR FROM NORTH TEXAS AND
INCREASING INHIBITION...CONFIDENCE IS LOW THAT ANY ACTIVITY WILL
REACH WESTERN ZONES. TEMPERATURES WILL REACH THE 90S THROUGHOUT
MUCH OF THE REGION SATURDAY AND SUNDAY. EVEN WITH BREEZY SOUTH
WINDS...IT WILL BE UNCOMFORTABLY HUMID. RICH GULF MOISTURE MAY
PUSH AFTERNOON HEAT INDEX VALUES TO 100 DEGREES BOTH SATURDAY AND
SUNDAY.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  91  71  88  72 /  20  30  30  10   5
WACO, TX              74  93  71  88  72 /  20  20  30  10  10
PARIS, TX             68  86  66  83  67 /  30  60  60  10   5
DENTON, TX            74  90  67  86  70 /  30  40  30  10   5
MCKINNEY, TX          71  89  66  85  69 /  30  40  30  10   5
DALLAS, TX            74  92  71  87  72 /  20  40  30  10   5
TERRELL, TX           71  89  70  87  70 /  20  40  40  10   5
CORSICANA, TX         71  90  72  88  71 /  20  30  40  10   5
TEMPLE, TX            72  92  72  88  71 /  20  20  30  10  10
MINERAL WELLS, TX     71  90  68  87  70 /  50  30  20   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/58
Hazardous weather outlook, Jun 11, 12:55 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
155 PM CDT WED JUN 11 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
155 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS LATE THIS
AFTERNOON. SOME OF THESE STORMS MAY MOVE INTO WESTERN AND CENTRAL
PARTS OF NORTH TEXAS TONIGHT. IN ADDITION...A DEVELOPING STORM
COMPLEX ACROSS OKLAHOMA MAY ENTER THE RED RIVER VALLEY LATE
TONIGHT. STRONGER STORMS WILL POSE A THREAT FOR HAIL...STRONG
WIND GUSTS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT
THURSDAY INTO THURSDAY EVENING. STORMS WILL BE MOST NUMEROUS EAST
OF THE I-35 CORRIDOR. THE COMBINATION OF A VERY UNSTABLE
ATMOSPHERE AND STRONG WINDS ALOFT WILL LIKELY RESULT IN A FEW
STORMS CONTAINING VERY LARGE HAIL...DAMAGING WINDS TO 70 MPH AND
BRIEF HEAVY RAINFALL. THE SEVERE WEATHER THREAT WILL END FROM
NORTHWEST TO SOUTHEAST EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT WEST OF THE
I-35 CORRIDOR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stephens

When
June 11, 8:20 PM CST
Where
Stephens County, Hubbard Creek Lake
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.820, -99.000

Penny sized hail was reported at Hubbard Creek Reservoir.

Thunderstorm Wind, Grayson

When
June 12, 4:15 AM CST
Where
Grayson County, (F39)sherman-Denison
Measured
55 kt (63 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
33.720, -96.670

The automated weather station at the Sherman-Denison Airport (KGYI) measured a 63 mph thunderstorm wind gust.

Hail, Van Zandt

When
June 12, 7:41 AM CST
Where
Van Zandt County, Wills Pt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.700, -96.000

Nickel sized hail was reported by law enforcement in Wills Point, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527717, 527718, 528061.